|
Weird Side Effect 8: Vision Problems and Other Screwy Senses

A blue view? Might be a little blue pill.

Nick Dolding/Stone/Getty Images

Have you ever swallowed a pill and been left with a nasty taste in your mouth, especially if you didn't drink water immediately afterward? Unless they're meant to be chewed or dissolved, most pills don't taste all that great. But some pills don't just leave a bad taste -- they can completely distort your sense of taste. And taste isn't the only sense that can be affected by pill side effects.

Vasotec (generic name enalapril) is a drug designed to treat high blood pressure and congestive heart failure. However, it can affect almost all of your five senses. Vasotec can cause you to lose your sense of smell (a condition known as anosmia) and taste, as well as have ringing in your ears (tinnitus) and eye problems like blurred vision and dry eyes. All of these are referred to as minor side effects, but if you were experiencing them all at once, you might consider them major.

An unrelated drug, Viagra (generic name sildenafil citrate), can also cause strange things to happen to your vision. Viagra is used to treat erectile dysfunction. Patients taking it have reported experiencing not only blurred vision, but also blue vision and problems distinguishing between the colors blue and green. In 2005, researchers at the University of Minnesota theorized that Viagra users can experience permanent vision loss due to blood flow to the optic nerve being cut off, known as nonarteritic ischemic optic neuropathy (NAION) [source: Medical News Today].

Check out a potentially colorful side effect on the next page.

|